Q. My doctor recently told me that my TSH (thyroid stimulating hormone) is high and that this means I have hypothyroidism. She wants me to have more blood work done to measure my T3 and T4 levels. I have no idea what this means.
My doctor is planning to prescribe Synthroid (levothyroxine) but I am already taking Coumadin, Monopril, flaxseed, vitamins and minerals. Do I really need more medicine? Can you send me information about thyroid tests and interactions with other medicines?
A. TSH goes up when the brain tries to kick the thyroid gland into higher gear. It suggests there is not enough thyroid hormone circulating in your body, which is why your doctor would like you to take levothyroxine.
People with too little thyroid hormone often feel cold, tired and constipated. They may report dry skin, hair loss, depression, a slow pulse and high cholesterol.
We are sending you our Guide to Thyroid Hormones so you can interpret your blood tests and learn about interactions between thyroid hormone and drugs such as Coumadin. Your doctor will need to proceed carefully in your treatment.